Abstract and Introduction
Toxic epidermal necrolysis (TEN) is an immune mediated, severe cutaneous adverse drug reaction characterized by epidermal detachment affecting greater than 30% body surface area. The mortality rate of TEN exceeds 20% and is usually caused by infection and respiratory compromise. Withdrawal of the causative drug, supportive care, and adjuvant therapy improve prognosis. Over the past decade, randomized controlled trials and meta-analyses have supported a role for cyclosporine, tumor necrosis factor alpha inhibitors, and combination therapy with intravenous immune globulin and corticosteroids. This review summarizes the medical management of TEN in adult patients.
Toxic epidermal necrolysis (TEN) is a severe, life-threatening, adverse drug reaction characterized by widespread epidermal necrosis. The global mortality rate for TEN approaches 20–40%.[1–5] Stevens-Johnson syndrome (SJS) and TEN are on the same spectrum and are clinically distinguished by percentage of body surface area detached. Patients are classified as SJS, SJS/TEN, or TEN if there is <10%, 10–30%, and >30% skin detachment, respectively.
Initial manifestations of SJS and TEN include a prodrome of high fever and flu-like symptoms for 1–3 days followed by rapidly progressive mucocutaneous involvement. Ill-defined, targetoid, dusky macules that coalesce to form flaccid vesicles and bullae that eventually slough are typical. Blistering and detachment of the epidermis at the dermal epidermal junction can be induced with light pressure. Epidermal detachment may occur anywhere on the skin and mucosa, and commonly involves the ocular and respiratory epithelium. Complications include sepsis from loss of the skin barrier and respiratory compromise. Individuals with compromised immune systems (i.e., malignancies, human immunodeficiency virus (HIV), etc.) are at greater risk of developing TEN. Advanced age and comorbidities are associated with increased mortality.
The exact pathogenesis of TEN remains unclear. It is traditionally considered to be a delayed type IV hypersensitivity immune reaction that results in cytotoxic CD8 T-cell mediated keratinocyte apoptosis.[9–12]
Drugs commonly associated with TEN include antibiotics like sulfonamides, tetracyclines, quinolones, as well as antiepileptics, antivirals, non-steroidal anti-inflammatory drugs (NSAIDs), and allopurinol. In the pediatric population, a TEN-like clinical presentation can be associated with Mycoplasma pneumoniae. Pharmacogenetic susceptibility to the development of TEN is present in certain populations. The human leukocyte antigen (HLA) B 15:02 confers an increased risk of TEN in Asian patients taking carbamazepine. Another allele, HLA-B 58:01, has been linked with allopurinol-induced TEN in European and Asian populations.
The severity-of-illness score for toxic epidermal necrolysis (SCORTEN) is a well-validated specific predictor of mortality for patients with TEN.[12–15] Aside from supportive care, the medical management of TEN is dependent upon the clinician's critical appraisal of the available literature, and availability of various treatments.[16–20] The primary purpose of this article is to provide a concise but comprehensive review on the medical management of SJS/TEN and TEN.
Skin Therapy Letter. 2022;27(5):7-13. © 2022 SkinCareGuide.com